Alert archive / Michigan / River Flood Warnings in 2011
River Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Mar 20, 2011, 11:55 AM EDT for Clinton County, Michigan. It took effect at Mar 21, 2011, 6:14 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2011, 11:55 AM EDT (15:55 UTC)
- In effect from
- Mar 21, 2011, 6:14 AM EDT
- Expired
- Mar 21, 2011, 10:47 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maple River at Maple Rapids (MRPM4).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04115000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
321 WGUS43 KGRR 201555 FLWGRR BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SUN MAR 20 2011 ...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN... MAPLE RIVER AT MAPLE RAPIDS AFFECTING CLINTON COUNTY .SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON AND THIS EVENING... PRODUCING RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH. THE FOLLOWING FORECAST IS BASED ON RUNOFF FROM RECENT SNOWMELT AND FORECAST 24 HOUR PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR. NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER. IF YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY. THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD STAGE. STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE AT WWW.WEATHER.GOV/GRR. && MIC037-211755- /O.NEW.KGRR.FL.W.0002.110321T0600Z-110322T1200Z/ /MRPM4.1.ER.110321T0600Z.110321T1200Z.110322T0000Z.NO/ 1155 AM EDT SUN MAR 20 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLOOD WARNING FOR THE MAPLE RIVER AT MAPLE RAPIDS. * FROM LATE TONIGHT TO TUESDAY MORNING. * AT 9:30 AM SUNDAY THE STAGE WAS 8.0 FEET. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE SHORTLY AFTER MIDNIGHT TONIGHT AND CONTINUE TO RISE TO NEAR 9.3 FEET BY TOMORROW MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY TOMORROW EVENING. * IMPACT...AT 9.0 FEET...EXPECT MINOR FLOODING OF COUNTY LINE ROAD AND A HOME ALONG COUNTY LINE ROAD * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 9.3 FEET ON MAR 24 1959. $$
2 follow-up statements
047 WGUS83 KGRR 210220 FLSGRR FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 PM EDT SUN MAR 20 2011 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN... MAPLE RIVER AT MAPLE RAPIDS AFFECTING CLINTON COUNTY .THE CURRENT WEATHER IS DOMINATED BY A LOW PRESSURE SYSTEM. THIS WILL PRODUCE RAINFALL AMOUNTS RANGING FROM A HALF INCH TO THREE QUA RTERS OF AN INCH. THE EXTENDED OUTLOOK IS FOR NO PRECIPITATION MONDAY AND A SYSTEM WITH A WINTRY MIX OF PRECIPITATION ON TAP FOR MONDAY NIGHT INTO TUESDAY NIGHT. THE FOLLOWING FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE... MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS. STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL RADIO... TELEVISION OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE AT WWW.WEATHER.GOV/GRR. && MIC037-220420- /O.EXT.KGRR.FL.W.0002.110321T1014Z-110322T1600Z/ /MRPM4.1.ER.110321T1014Z.110321T1200Z.110322T0000Z.NO/ 1020 PM EDT SUN MAR 20 2011 THE FLOOD WARNING CONTINUES FOR THE MAPLE RIVER AT MAPLE RAPIDS. * FROM MONDAY MORNING TO TUESDAY AFTERNOON. * AT 7:30 PM SUNDAY THE STAGE WAS 7.9 FEET. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE TO RISE TO NEAR 9.3 FEET BY TOMORROW NOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY TOMORROW EVENING. * IMPACT...AT 9.0 FEET...EXPECT MINOR FLOODING OF COUNTY LINE ROAD AND A HOME ALONG COUNTY LINE ROAD * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 9.1 FEET ON FEB 14 2009. $$ 63
129 WGUS83 KGRR 211447 FLSGRR FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1047 AM EDT MON MAR 21 2011 ...THE FLOOD WARNING HAS BEEN CANCELLED AND DOWNGRADED TO A FLOOD ADVISORY FOR THE FOLLOWING RIVER IN SOUTHWEST LOWER MICHIGAN... MAPLE RIVER AT MAPLE RAPIDS AFFECTING CLINTON COUNTY .ALL SHOWERS AND STORMS HAVE MOVED OUT OF THE AREA AS THE DRY SLOT IS NOW MOVING ITS WAY INTO THE AREA. ANOTHER SYSTEM WILL ARRIVE TUESDAY THROUGH WEDNESDAY WITH ANOTHER INCH OF RAINFALL POSSIBLE. THE FOLLOWING FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE AT WWW.WEATHER.GOV/GRR. && MIC037-211517- /O.CAN.KGRR.FL.W.0002.000000T0000Z-110322T1600Z/ /MRPM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1047 AM EDT MON MAR 21 2011 THE FLOOD WARNING IS CANCELLED FOR THE MAPLE RIVER AT MAPLE RAPIDS. AND HAS BEEN DOWNGRADED TO A FLOOD ADVISORY. * AT 7:30 AM MONDAY THE STAGE WAS 7.8 FEET. * FLOOD STAGE IS 9.0 FEET. * FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.4 FEET TOMORROW EVENING. * IMPACT...AT 9.0 FEET...EXPECT MINOR FLOODING OF COUNTY LINE ROAD AND A HOME ALONG COUNTY LINE ROAD * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 8.7 FEET ON APR 13 2008. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 20, 7:21 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 20, 7:21 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 AM EDT SUN MAR 20 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(406 AM EDT SUN MAR 20 2011)
A STORM SYSTEM MOVING INTO THE PLAINS STATES THIS MORNING WILL BEGIN
TO AFFECT LOWER MICHIGAN LATER THIS MORNING THROUGH TONIGHT. RAIN
SHOWERS WILL DEVELOP FROM WEST TO EAST FROM LATE MORNING INTO THE
AFTERNOON HOURS. THUNDER WILL BECOME POSSIBLE LATE THIS AFTERNOON
THROUGH THIS EVENING. THE RAIN SHOWERS AND STORMS WILL THEN MOVE OUT
OF THE AREA BY DAYBREAK MONDAY MORNING.
THE NEXT SYSTEM WILL THEN MOVE TOWARD THE AREA VERY LATE MONDAY
NIGHT AND CONTINUE AFFECTING THE AREA THROUGH WEDNESDAY. IT IS
LIKELY THAT PRECIPITATION WILL BE MIXED ACROSS THE AREA WITH RAIN
POSSIBLE DOWN SOUTH...A MIXTURE OF PRECIPITATION TYPES ACROSS THE
CENTRAL PORTION OF THE AREA...AND SOME SNOW NORTH.
&&
.SHORT TERM...(406 AM EDT SUN MAR 20 2011)
(TODAY THROUGH MONDAY NIGHT)
MAIN FOCUS OF THE FORECAST IN THE SHORT TERM REMAINS THE SYSTEM
MOVING IN FOR LATER TODAY THROUGH TONIGHT. PCPN CHCS AND CONVECTIVE
POTENTIAL ARE THE BIGGEST CHALLENGES. NO MAJOR CHANGES ARE NEEDED TO
THE FCST.
PLENTY OF RETURNS ARE SHOWING UP ON THE KGRR RADAR EARLY THIS
MORNING...HOWEVER ALL OF THEM ARE ALOFT IN THE FORM OF AC THUS FAR.
REGIONAL RADAR IMAGERY SHOWS A BAND OF PCPN THAT IS REACHING THE
GROUND JUST EAST OF THE MS RIVER ACROSS WI AND IL. THIS PCPN IS JUST
OUT AHEAD OF THE H850 WARM FRONT THAT IS ADVANCING NE. THIS RAIN IS
EXPECTED TO HOLD TOGETHER AS IT MOVES TOWARD THE AREA...AND SHOULD
MOVE IN ACROSS THE LAKESHORE COUNTIES BY NOON...AND THEN AREAS
EASTWARD THROUGH THE AFTERNOON. THIS BAND OF PCPN WILL LIKELY NOT
HAVE THUNDER WITH IT AS INSTABILITY DOES NOT LOOK SUFFICIENT TO
SUPPORT IT THROUGH LATE AFTERNOON. IT IS WORTH NOTING THAT A FEW
SNOWFLAKES CAN NOT BE RULED OUT ACROSS THE NE COUNTIES THIS
AFTERNOON AS WET BULB EVAP COOLS THE LOW LEVEL ATMOSPHERE TO AROUND
ZERO C. WE FEEL THAT SOUNDINGS SUPPORT JUST ENOUGH WARM AIR FOR ALL
RAIN FOR NOW...SO WE WILL NOT INCLUDE THE MENTION OF ANY SNOW.
THE BETTER THREAT OF RAIN...AND HEAVIER RAINFALL WILL THEN COME
BETWEEN 00Z AND 06Z AS ALL MODELS ARE IN AGREEMENT IN BRINGING THE
NOSE OF THE LLJ THROUGH THE AREA. ALL AREAS LOOK TO GET IN ON THE
RAIN SHOWERS...WITH THE NRN TWO THIRDS OF THE CWFA SEEING BETTER
CONCENTRATION OF RAIN WITH THE NOSE OF THE LLJ. THUNDER THREAT WILL
MOVE IN AFTER 21Z AND HOLD THROUGH 06Z-08Z BEFORE THE LLJ AND
INSTABILITY AXIS SHIFTS SE OF THE AREA.
SEVERE THREAT UP HERE LOOKS PRETTY LIMITED. ELEVATED INSTABILITY IS
JUST BELOW ZERO WITH A THIN CAPE PROFILE NOTED. SFC BASED
INSTABILITY IS EXPECTED TO STAY SOUTH OF THE AREA...AND WILL WEAKEN
A BIT THIS EVENING AS ANY DIURNAL BOOST WILL EVENTUALLY BE LOST.
DRY SLOT WILL THEN PUNCH IN VERY LATE TONIGHT AND MON MORNING...
CUTTING ALL PCPN OFF FROM WEST TO EAST. SKIES SHOULD CLEAR...AND
TEMPS ALOFT AT H850 WILL REMAIN BETWEEN 5 AND 9C. THIS SCENARIO
WOULD SUPPORT SOME WARMER TEMPS ON MON...WITH HIGHS IN THE 40S UP
NORTH TO APPROACHING 60 DOWN SOUTH ALONG I-94.
THE AREA WILL SEE THE DRY BREAK CONTINUE THROUGH MON EVENING AS WE
WILL REMAIN UNDER THE INFLUENCE OF UPPER RIDGING JUST TO THE WEST OF
THE AREA. LATER MON NIGHT...A WARM FRONT WILL STRENGTHEN AND MOVE
INTO CENTRAL PORTIONS OF IL AND IN. PCPN IN THE FORM OF RAIN IS
EXPECTED TO DEVELOP VERY LATE MON NIGHT ACROSS THE SW PORTION OF THE
CWFA.
&&
.LONG TERM...(406 AM EDT SUN MAR 20 2011)
(TUESDAY THROUGH SATURDAY)
A SFC LOW COMBINING WITH AN ARCTIC HIGH ACROSS SOUTHERN CANADA COULD
BRING LOWER MICHIGAN A WIDE RANGE OF PRECIP TYPES LATE TUESDAY INTO
WEDNESDAY.
DROPPED MENTION OF FREEZING RAIN FOR TUESDAY AS SFC TEMPS WILL BE
ABOVE FREEZING. TEMP PROFILES SUGGEST SLEET IS POSSIBLE AT THE ONSET
OF THE PRECIP ACROSS THE NORTHEAST FORECAST AREA ON TUESDAY.
00Z MODEL TRENDS ARE FURTHER NORTH WITH THE TRACK OF THE LOW WHICH
WOULD MEAN RAIN OR FREEZING RAIN FOR THE SOUTHERN HALF OF THE
FORECAST AREA TUESDAY NIGHT AND FREEZING RAIN...SLEET AND SNOW
POSSIBLE ACROSS THE NORTH. DID NOT MAKE SIGNIFICANT CHANGES TO
PRECIP TYPE...BUT DID BUMP UP POPS TO LIKELY FOR TUESDAY NIGHT AND
WEDNESDAY. THE LOW TRACK COULD WELL OSCILLATE SOUTH AGAIN AS WE GET
CLOSER TO THE EVENT.
THE LOW MOVES EAST AND COLDER AIR WILL ARRIVE WEDNESDAY AFTERNOON
WITH A TRANSITION TO SNOW. SOME ACCUMS POSSIBLE BY THURSDAY MORNING.
SFC RIDGING BRINGS COLD TEMPS FOR THE END OF THE WEEK AND WILL HAVE
TO WATCH HOW FAR NORTH PRECIP GETS WITH A COUPLE POTENTIAL SFC WAVES
FORMING ALONG THE BAROCLINIC ZONE ACROSS THE OHIO VALLEY BY FRIDAY
OR SATURDAY.
&&
.AVIATION...(721 AM EDT SUN MAR 20 2011)
CEILINGS WILL BE LOWERING TODAY WITH MVFR AND SHOWERS EXPECTED TO
DEVELOP THIS AFTERNOON. SOME SCATTERED THUNDERSTORMS ACROSS IOWA
THIS MORNING AND THIS AREA OF INSTABILITY MOVES EAST SO SOME THUNDER
IS POSSIBLE THIS EVENING. IFR CEILINGS ALSO ARRIVE BY 06Z AS LOW
LEVELS MOISTEN UP. FOG SHOULD BE MITIGATED BY STRONG WINDS. SOME
GUSTS TO 25 TO 30 KNOTS POSSIBLE THIS EVENING.
&&
.MARINE...(406 AM EDT SUN MAR 20 2011)
SMALL CRAFT ADVISORY WILL REMAIN INTACT FOR THIS FCST PACKAGE. WINDS
ARE IN THE PROCESS OF INCREASING ACROSS THE AREA AS THE GRADIENT
INCREASES AHEAD OF THE STORM SYSTEM CURRENTLY MOVING INTO THE
PLAINS. WE EXPECT WINDS IN THE 20 TO 25 KNOT RANGE BY MID MORNING
ACROSS THE AREA. THE OFFSHORE COMPONENT WILL TEND TO LIMIT THE WAVE
HEIGHTS ALONG WITH THE STABLE CONDITIONS /WARM AIR OVER COLD WATER/.
WINDS WILL GRADUALLY DIMINISH THEN LATE TONIGHT AS THE OCCLUDED LOW
MOVES OVERHEAD AND THEN AWAY.
&&
.HYDROLOGY...(406 AM EDT SUN MAR 20 2011)
WE ARE NOW DOWN TO THREE FLOOD ADVISORIES FOR THE LOCAL RIVERS.
THERE IS A GOOD CHANCE THAT THE NUMBER OF ADVISORIES WILL INCREASE
OVER THE NEXT 12-36 HOURS DUE TO THE RAIN EXPECTED TO MOVE IN.
ENSEMBLES OF THE RIVER MODELS INDICATE THAT WITH THE EXPECTED HALF
AN INCH TO ONE INCH OF RAINFALL EXPECTED OVER THE NEXT 24 HOURS WILL
BRING SOME LEVELS UP OVER BANKFULL STAGE...BUT REMAINING BELOW FLOOD
STAGE. IN FACT...THEY INDICATE THAT ALL RIVERS SHOULD REMAIN BELOW
FLOOD STAGE IF WE GET LESS THAN AN INCH OF RAIN FOR BASIN AVERAGES.
IF WE DO GET SOME WIDESPREAD GREATER THAN ONE INCH RAINFALLS...WE
COULD BE LOOKING AT A COUPLE POSSIBLE FLOOD WARNINGS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE
THROUGH 12Z MON.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: NJJ
HYDROLOGY: NJJHazardous weather outlook, Mar 20, 5:31 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 531 AM EDT SUN MAR 20 2011 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-210945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 531 AM EDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS COULD PRODUCE A FEW LIGHTNING STRIKES THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING RAIN AND SNOW COULD IMPACT TRAVEL TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
In the hours before
Local storm report, Mar 20, 10:05 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 AM EDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SLEET 3 ENE ZEELAND 42.82N 85.97W
03/20/2011 U0.00 INCH OTTAWA MI NWS EMPLOYEE
A VERY BRIEF LIGHT SLEET SHOWER WAS OBSERVED.
&&
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 10:49 PM EDT | Small Craft Advisory | GRR | 30 hr | |
| Mar 20, 12:01 PM EDT | River Flood Advisory | GRR | Ingham | 6 days |
| Mar 20, 12:01 PM EDT | River Flood Advisory | GRR | Osceola | 23 hr |
| Mar 20, 7:49 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 41 min |
| Mar 20, 7:58 PM EDT | Special Weather Statement | GRR | Ottawa | 32 min |
Nearby
River Flood Warnings in Michigan, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.